Wisconsin, 2022Ice Storm and Winter Storm in Wisconsin, March 1 to 6, 2022
March 1 to 6, 2022 · NWS DLH · 7 events in 7 counties and zones
Low pressure moved from northwestern Iowa to northern Lake Michigan on March 5th, spreading an area of freezing rain and snow across much of northwestern Wisconsin ahead of a warm front. Freezing rain moved in during the early morning hours of the 5th and lingered into the evening before transitioning over to snow overnight and tapering off the morning of the 6th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved from northwestern Iowa to northern Lake Michigan on March 5th, spreading an area of freezing rain and snow across much of northwestern Wisconsin ahead of a warm front. Freezing rain moved in during the early morning hours of the 5th and lingered into the evening before transitioning over to snow overnight and tapering off the morning of the 6th. Ice accumulations of 0.25 to nearly 0.40 were reported across northwest Wisconsin with the highest report being 0.38 near Moquah, most of which fell in around six hours. Additionally, snowfall of up to 5 to 7 inches fell during the latter half of the storm with 7.5 accumulating near Washburn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 11:42 PM CST, 18 minutes earlier.
Area forecast discussion, Feb 28, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1142 PM CST Mon Feb 28 2022
.DISCUSSION...(This evening through Sunday)
Issued at 313 PM CST Mon Feb 28 2022
Summary: The first clipper in a series of clippers is passing
through the region with light snow across northern MN. This system
will quickly exit this evening with some lingering light snow for
the South Shore. Clippers continue through mid week with light
accumulations expected. A breif reprieve and some sunny skies will
return Thursday before a stronger system starts to make its presence
known. Long range models continue to suggest a Colorado Low will
track towards Lake Superior as we head into the weekend. If models
stay consistent then we will likely see a wintry mix with some
impactful snowfall.
A clipper system is currently passing through northern MN this
afternoon bringing some light snow accumulations. There have been
brief bursts of heavier snow across the Borderlands with
visibilities dropping to less than a mile. The track of this system
has been slightly further north than previously anticipated. Look
for the clipper to quickly exit this evening with some northwesterly
winds filtering in on the backside. These winds may generate some
lingering snow showers for the South Shore.
Upper level ridging over the desert southwest will continue to
produce northwesterly flow aloft over the Northland. Several more
chances for clippers will impact the region through mid week.
Tomorrow, the moisture plume and best forcing looks to be mostly to
our south but cannot fully rule out some activity south of Highway
2. Some models are hinting at some loss of ice crystals aloft which
could lead to freezing drizzle mixing in. Regardless, total snow
accumulations will be light and ice will be negligible. The last
clipper looks to move through Wednesday. While this one does have a
little better forcing to work with the overall lack of moisture will
once again keep snow accumulations light.
Surface high pressure builds in Thursday to end the series of
clippers. Arctic air remains north of the International Border with
highs hovering around upper teens and twenties. Highs will then
climb into the 20s and 30s for Friday. The quiet weather will be
brief as our long range models continue to converge on a wintry
system heading into the weekend.
The latest guidance is showcasing a baroclinic zone setting up out
ahead of the approaching low that could bring precipitation in as
early as Thursday night. The main event still looks to enter
Saturday as the Colorado low tracks toward Lake Superior.
Precipitation type will be a challenge with this system as the low
will bring an influx of warm air in the lower levels. It's still too
soon to venture a guess as to rain/ice/snow amounts as everything is
still in flux. The GEFS and NAEFS ensembles do highlight anomalous
amounts of moisture moving into the region. Both are advertising
precipitable water above the 90th percentile for this time of year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CST Mon Feb 28 2022
Periods of MVFR conditions from the departing system and the
incoming system for Tuesday. Light snow showers are expected at
our southern terminals, and MVFR or brief IFR visibilities are
possible with heavier snow showers. However, there is not enough
confidence to include reduction of visibilities in the TAFs. VFR
conditions should return after the clipper passes Tuesday
afternoon.
&&
.MARINE...
Issued at 313 PM CST Mon Feb 28 2022
Light northerly winds continue for the next 48 hours gradually
bouncing between northeast and northwest at times. Overall speeds
will remain less than 15 kts. Several clippers will move through the
Lake with minimal snow expected through midweek.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 16 30 15 25 / 10 10 40 20
INL 5 25 3 18 / 10 10 40 10
BRD 18 32 18 27 / 20 30 60 10
HYR 17 35 17 30 / 10 20 40 30
ASX 17 31 17 28 / 20 10 30 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Britt
AVIATION...Kossen
MARINE...Britt
Hazardous weather outlook, Feb 28, 3:22 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
322 PM CST Mon Feb 28 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
322 PM CST Mon Feb 28 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Look for a weak clipper system to arrive late tonight into the
Brainerd Lakes region with some light snow. Patchy freezing
drizzle may occur, which would lead to a slippery morning commute.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another clipper system Tuesday night through Wednesday, and
Thursday night through Friday bringing light snow accumulations.
A potentially stronger system this weekend could bring shovelable
snow.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.
LSZ121-140>148-150-011130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
322 PM CST Mon Feb 28 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Ice Storm, Washburn
- When
- March 1, 12:00 AM CST to March 6, 2:00 AM CST
- Where
- Washburn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.899, -91.791 (the zone’s center; the record gives no point)
Ice accumulations of a quarter of an inch were reported near Shell Lake.
Ice Storm, Sawyer
- When
- March 1, 12:00 AM CST to March 6, 2:00 AM CST
- Where
- Sawyer forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
Ice accumulations of a quarter of an inch were reported in a time period of around six to eight hours in the Hayward area at the beginning of the storm. Jump River Electrical Cooperative reported approximately 500 customers without power during the height of the storm due to downed lines from the ice and trees/branches falling onto lines.
Ice Storm, Burnett
- When
- March 5, 12:00 AM CST to March 6, 5:00 AM CST
- Where
- Burnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
Ice accumulations of a quarter of an inch were reported near Webster.
Winter Storm, Bayfield
- When
- March 5, 2:00 AM CST to March 6, 6:00 AM CST
- Where
- Bayfield forecast zone
- Reported by
- Public
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Bayfield County had some of the worst impacts from the storm with almost 0.40 of ice acumulation reported near Moquah followed by 7.5 of snow at nearby Bayfield during the latter half of the storm. The nearly 0.40 of ice accumulation fell in a six hour period at the start of the storm.
Ice Storm, Ashland
- When
- March 5, 2:00 AM CST to March 6, 6:00 AM CST
- Where
- Ashland forecast zone
- Reported by
- Public
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Ice accumulation of 0.30 inches was reported in Mellen during the storm.
Ice Storm, Iron
- When
- March 5, 2:00 AM CST to March 6, 7:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Public
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Ice accumulations up to 0.30 inches was reported in the Ironwood area by the time the storm ended.
Winter Storm, Douglas
- When
- March 5, 4:00 AM CST to March 6, 4:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
Snowfall of around 5 followed about a hundreth of an inch of ice accumulation early in the storm near Solon Springs.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Oklahoma, March 1 to 31, 202248 events
- Drought in New Mexico, March 1 to 31, 202241 events
- Drought in California, March 1 to 31, 202240 events
- Drought in Texas, March 1 to 31, 202238 events
- Drought in Texas, March 1 to 31, 202225 events
- Drought in Texas, March 1 to 31, 202223 events
- Flood in Washington, March 1, 2022$25,000 · 1 event
- Drought in Texas, March 1 to 31, 202220 events
- Drought in Nebraska, March 1 to 31, 202220 events
- Drought in Texas, March 1 to 31, 202218 events
- Drought in Nebraska, March 1 to 31, 202218 events
- Drought in Montana, March 1 to 31, 202216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013889, 1013890, 1013888, 1013885, 1013886, 1013887, 1013884.